Kentucky, 2006Damaging Wind in Kentucky, July 28, 2006
July 28, 2006 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 28, 9:52 AM EST, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 28, 9:52 AM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1052 AM EDT FRI JUL 28 2006
.DISCUSSION...
SHOWERS REMAIN FOCUSED MAINLY TO THE NORTH AND WEST OF THE FORECAST
AREA THIS MORNING. WILL ISSUE AN UPDATE TO ADJUST TIMING OF
PRECIPITATION TO MAINLY LATER THIS AFTERNOON...AND BUMP POPS BACK
DOWN INTO THE LIKELY RANGE. BEST CHANCE FOR SHOWERS AND STORMS WILL
LIKELY BE THIS EVENING INTO OVERNIGHT AS NEXT SHORT WAVE CURRENTLY
OVER W TN SLOWLY APPROACHES.
SHOULD SEE ENOUGH BREAKS IN THE AC DECK TO REACH PREVIOUS FORECAST
HIGHS IN THE MID 80S.
&&
.PREV DISCUSSION...
330 AM EDT FRI JUL 28 2006
07Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE SOUTHEAST PORTION OF
THE NATION WHILE WEAK LOW PRESSURE EXISTS FROM THE GREAT LAKES
SOUTHWEST TO THE SOUTHERN PLAINS. FOR ANOTHER NIGHT...THE HIGH AND
MID LEVEL CLOUDS ARE PREVENTING TEMPERATURES FROM FALLING MUCH AND
ANYTHING MORE THAN PATCHY VALLEY FOG FROM DEVELOPING. ON RADAR...THE
MOSAICS ARE SHOWING A LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING
THROUGH CENTRAL INDIANA AND INTO THE NORTHWESTERN HALF OF OHIO.
FURTHER SOUTH...ON THIS SIDE OF THE OHIO RIVER...LIGHTER SHOWERS ARE
DEVELOPING AND MOVING NORTHEAST ADHERING TO THE 00Z NAM12 SCRIPT.
THE WEAK SUMMER TIME FLOW PATTERN ALOFT WILL BECOME BRIEFLY MORE
ACTIVE OVER THE NEXT 24 TO 36 HOURS. A SHORTWAVE TROUGH PASSES
THROUGH THE OHIO VALLEY TODAY AND ENERGY FROM A VORT IN ARKANSAS
DRIFTS INTO THE TENNESSEE VALLEY TODAY AND TONIGHT. THE TIMING AND
STRENGTH OF THESE FEATURES ARE SIMILAR IN THE GFS AND NAM THROUGH
SATURDAY...SO HAVE FOLLOWED A BLENDED SOLUTION. LATER IN THE WEEKEND
THE NAM IS SLOWER TO CLEAR OUT THE TROUGH FROM THE SOUTHERN
APPALACHIANS THAN THE GFS...WILL LEAN THIS WAY AS WELL FOR MY GRIDS.
TO START THE NEW WORK WEEK...RIDGING BUILDS EAST FROM THE SOUTHERN
PLAINS WHILE FAST NORTHERN STREAM FLOW RIPPLES WELL TO THE NORTH
ALONG THE CANADIAN BORDER. LATE IN THE WEEK...THE NEW GFS DOES PUSH
THE RIDGE SOUTH OFFERING HOPE FOR SOME REPRIEVE FROM THE HEAT AND
HUMIDITY.
SENSIBLE WEATHER WILL FEATURE SEVERAL BANDS OF SHOWERS AND
THUNDERSTORMS AFFECTING EAST KENTUCKY TODAY AND TONIGHT. EXPECT THE
ACTIVITY TO PEAK DURING THE LATE AFTERNOON AND EVENING HOURS WITH
ONE LONG LIVED MCS FROM WESTERN KENTUCKY ROLLING INTO OUR AREA...OR
MORE LIKELY...A SUBSEQUENT ONE DEVELOPING NEARLY OVERHEAD. THANKS TO
HIGH PWS IN PLACE AND THE SIGNIFICANT POTENTIAL FOR TRAINING CELLS
WILL INCLUDE A MENTION OF HEAVY RAIN IN THE GRIDS AND ZONES FOR THIS
AFTERNOON AND TONIGHT. HOWEVER...WITH THE MOIST AIRMASS IN PLACE...DO
NOT SEE MUCH OF A SEVERE THREAT...AS MIDLEVEL DRY AIR WILL BE LIMITED
..BUT SHOULD A DECENT MCS DEVELOP...GUSTY WINDS ON THE LEADING EDGE
OF THE STORMS WITH BE THE MAIN SVR THREAT. FOR TONIGHT...EXPECT THE
MAIN THREAT OF RAIN TO SLIDE OUT OF THE AREA TO THE EAST WITH A SMALL
CHANCE OF PCPN LINGERING INTO THE DAY SATURDAY. THE NAM HINTS AT SOME
ACTIVITY STICKING AROUND INTO THE EVENING...BUT WILL PLAY THAT DOWN
FOR NOW...LIKEWISE HAVE MINIMIZED THE THREAT FOR CONVECTION ON SUNDAY
AND SUNDAY NIGHT. LOOKS LIKE HOT AND DRIER THAN NORMAL WEATHER WILL
BE THE CASE THROUGH THE MIDDLE OF NEXT WEEK UNDER MODERATE RIDGING AT
BOTH THE SFC AND ALOFT.
THE MOS NUMBERS TODAY SHOWED A 5 TO 7 DEGREE DIFFERENCE BETWEEN THE
WARMER MET/FWC AND THE RAIN COOLED MAV. HAVE GONE IN BETWEEN...
KNOWING THAT IT WILL NOT TAKE MUCH TO POP TEMPS INTO THE MID 80S
BETWEEN THE CONVECTIVE BLOBS. WENT WITH MORE OF A BLEND OF TEMPS FOR
MAXES SATURDAY AND SUNDAY. FOR LOWS THE NEXT FEW NIGHTS...AFTER A
RAIN COOLED TEMPERATURE FORECAST TONIGHT...HAVE STAYED CLOSEST TO
PERSISTENCE FROM THE PAST FEW NIGHTS SATURDAY AND SUNDAY NIGHT AS
THERE REALLY IS NO AIR MASS CHANGE TAKING PLACE. CONCERNING THE
POPS...WENT ON THE HIGH SIDE OF MOS TODAY...TONIGHT AND SATURDAY
MORNING...THEN WENT A BIT LOWER SATURDAY NIGHT THROUGH MONDAY.
USED MY STANDARD POPULATION METHOD FOR WINDS AND DEWPOINTS FROM THE
NAM12 THROUGH 84 HOURS. REIGNED THE WINDS A BIT EARLY TODAY AND AT
NIGHT SATURDAY AND SUNDAY. FOR THE DEWPOINTS...BLENDED THE OFFICIAL
ONES BACK IN WITH THOSE FROM THE NAM12 AND ALSO ADJUSTED THEM DOWN
FOR SOME LIMITED MIXING EACH AFTERNOON...MAINLY ON SATURDAY AND
SUNDAY. THE REST OF THE GRIDS WERE IN GREAT SHAPE WITH THE MESO-SCALE
CONCEPT ALREADY IN PLACE AND IN LINE WITH THE EXPECTED CONVECTIVE
DEVELOPMENTS TODAY AND TONIGHT. MAINLY JUST CHANGED THE MAGNITUDE
DUE TO INCREASED CONFIDENCE FOR A WET 36 HOURS UPCOMING. BESIDES
NUDGING UP THE POPS AND SKY TODAY AND TONIGHT...DID LINGER THE CLOUDS
AND PCPN A BIT LONGER IN THE FAR EAST EARLY SATURDAY WHEN COMPARED TO
THE INHERITED GRIDS...PER THE NAM/S LATEST SOLUTION.
916 PM EDT THU JUL 27 2006
PCPN HAS EITHER DISSIPATED OR MOVED OUT OF THE STATE. WHAT REMAINS OF
THE PCPN IN THE AREA IS LOCATED WITH THE MEANDERING...QUASI
STATIONARY FNT TO OUR NORTH. SKY COVER AND TEMPS IN LINE AND REST OF
FCST OK SO...NO OTHER CHANGES.
315 PM EDT THU JUL 27 2006
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
UNSETTLED PERIOD SHAPING UP DURING THE SHORT TERM AS A LOW AMPLITUDE
TROUGH TRAVERSES THE NORTHERN TIER OF THE CONUS. SURFACE FRONT OVER
THE UPPER MIDWEST WILL SLOWLY SAG SOUTHWARD BECOMING MORE AND MORE
DIFFUSE AS IT SETTLES ALONG THE OHIO RIVER BY SATURDAY. UPPER LEVEL
IMPULSES WILL SEND WAVES OF CONVECTION ALONG THE FRONT THROUGH THE
OHIO AND TENNESSEE VALLEYS. THE MOST PRONOUNCED VORT IS PROGGED BY
THE GFS AND NAM TO CROSS EAST KENTUCKY TOMORROW AFTERNOON.
SCATTERED ONGOING CONVECTION SHOULD DIMINISH SOME LATER TONIGHT WITH
LACK OF ANY STRONG TRIGGERS AROUND...HOWEVER MORE WIDESPREAD
CONVECTION IS ON TAP TOMORROW AS THE SHORTWAVE PASSES. NICE H85 JET
WILL CONTINUE TO TRANSPORT AMPLE MOISTURE INTO THE AREA. PRECIPITABLE
WATER VALUES ARE PROGGED TO EXCEED 2 INCHES BY MIDDAY TOMORROW OVER
EASTERN KENTUCKY...APPROXIMATELY 200% OF NORMAL...AND WITH FLOW
PRACTICALLY UNIDIRECTIONAL THROUGHOUT THE COLUMN SUPPORTING TRAINING
OF CELLS...LOCALLY HEAVY RAINFALL WILL BE MENTIONED FRIDAY AND FRIDAY
EVENING. A BIG NEGATING FACTOR FOR WIDESPREAD FLOODING IS THE RECENT
DRY SPELL THE HAS AFFECTED THE AREA. RAINFALL AMOUNTS OVER THE PAST
TWO WEEKS HAVE AVERAGED AROUND 25 TO 50% OF NORMAL. DUE TO THIS
FACT...BELIEVE THE BIGGEST THREAT WILL BE MORE URBAN/SMALL STREAM
TYPE OF FLOODING WITH ANY TRAINING CELLS.
UPPER LEVEL TRIGGERS BECOME LESS DEFINED SATURDAY AND SATURDAY NIGHT
BUT WEAK BOUNDARY WILL HOOVER JUST TO OUR NORTH. WITH AMPLE MOISTURE
AND INSTABILITY IN PLACE...AT LEAST SCATTERED CONVECTION IS ONCE
AGAIN A GOOD BET...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING.
TEMP FORECAST IS CHALLENGING...ESPECIALLY FOR MAX VALUES...AS ALL
HINGES ON AMOUNT OF CLOUD COVER AND PRECIP. MET NUMBERS ARE A GOOD
COMPROMISE BETWEEN THE WARM FWC AND THE COOLER MAV GUIDANCE NUMBERS
AND GENERALLY NUDGED INHERITED VALUES TOWARD THAT COMPROMISE
RESULTING IN HIGHS IN THE LOW TO MID 80S BOTH FRIDAY AND SATURDAY.
NIGHTS WILL BE WARM AND MUGGY WITH LOWS EACH NIGHT HARD PRESSED TO
FALL BELOW 70 AS DEWPOINTS REMAIN HIGH.
LONG TERM (SUNDAY THROUGH THURSDAY)...
REGION IS UNDER NORTHWESTERLY FLOW TO START THE PERIOD WITH RIDGE SET
UP OVER THE CENTRAL PLAINS. DEEPEST MOISTURE IS TO OUR SOUTH OVER THE
TENNESSEE VALLEY BUT GOOD INSTABILITY SHOULD PROMOTE SCATTERED
AFTERNOON CONVECTION. ON TOP OF THE DIURNAL CONVECTION...COULD EASILY
SEE AN MCS GRAZE THE AREA SUNDAY NIGHT BEFORE H5 RIDGE BUILDS INTO
THE AREA ON MONDAY.
GOOD MODEL AGREEMENT ON H5 RIDGE MIGRATING FROM AROUND ST. LOUIS ON
MONDAY TO JUST OFF THE SOUTHEAST COAST BY THURSDAY. EXPECT TYPICAL
DIURNALLY DRIVEN CONVECTION EACH DAY AND WILL STAY CLOSE TO GUIDANCE
WITH CHANCE POPS THROUGH THE PERIOD...HIGHEST DURING THE AFTERNOON
AND EARLY EVENING HOURS. GUIDANCE VARIES WITH THE PROJECTED ARRIVAL
OF A COLD FRONT TOWARD THE END OF THE WEEK BUT WILL CONTINUE TO KEEP
ANY FROPA NORTHWEST OF THE AREA THROUGH THE PERIOD PER HPC ADVICE AND
GUIDANCE.
AIRMASS OVER THE SOUTHERN APPALACHIANS WILL BE VERY WARM AND MOIST
WITH DEWPOINTS REMAINING AROUND THE 70 DEGREE MARK THROUGH THE PERIOD.
WHILE H85 TEMPS WOULD SUPPORT TEMPS IN THE LOW TO MID 90S MONDAY
THROUGH WEDNESDAY AND AROUND 90 ON THURSDAY...THE VERY MOIST AIRMASS
AND ANTICIPATED DEVELOPMENT OF AFTERNOON CONVECTION SHOULD SHAVE A FEW
DEGREES OFF FROM OUR FULL POTENTIAL. NEVERTHELESS...WILL GO A LITTLE
ABOVE THE 27/00Z MEX NUMBERS EACH DAY...STAYING CLOSE AT NIGHT.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
JOHNSTONE
Hazardous weather outlook, Jul 28, 4:25 AM EST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
525 AM EDT FRI JUL 28 2006
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
525 AM EDT FRI JUL 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS TO WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK
AREA TODAY AND TONIGHT. SOME OF THE STORMS COULD PRODUCE VERY HEAVY
RAIN IN A SHORT PERIOD OF TIME...POSSIBLY LEADING TO URBAN AND SMALL
STREAM FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY THROUGH THURSDAY...GENERALLY
FAVORING THE AFTERNOON AND EARLY EVENING HOURS.
TEMPERATURES AND HUMIDITY LEVELS WILL ONCE AGAIN INCREASE ACROSS THE
AREA NEXT WEEK. AFTERNOON HIGHS EACH DAY MONDAY THROUGH THURSDAY ARE
EXPECTED TO TOP OUT AROUND 90 DEGREES. HIGH HUMIDITY VALUES WILL
MAKE THOSE TEMPERATURES FEEL 5 TO 10 DEGREES WARMER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY INCIDENTS
OF FLOODING TO THE NATIONAL WEATHER SERVICE.
ABE/GREIF
In the hours before
Special weather statement, Jul 28, 1:25 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT FRI JUL 28 2006
KYZ088-117-281900-
LESLIE-HARLAN-
225 PM EDT FRI JUL 28 2006
...A STRONG THUNDERSTORM TO AFFECT SOUTHEASTERN LESLIE AND
EXTREME NORTH CENTRAL HARLAN COUNTIES THROUGH 300 PM EDT FRIDAY
AFTERNOON...
AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NAPIER...
MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL BE NEAR BIG FORK AROUND 230 PM EDT...AND BIG ROCK
AROUND 235 PM EDT. THIS STORM WILL PASS JUST NORTH OF BIG LAUREL IN
HARLAN COUNTY.
RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 35 TO 45
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
RAY
Special weather statement, Jul 28, 1:40 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT FRI JUL 28 2006
KYZ118-281915-
LETCHER-
240 PM EDT FRI JUL 28 2006
...A STRONG THUNDERSTORM TO AFFECT LETCHER COUNTY THROUGH 315 PM EDT
FRIDAY AFTERNOON...
AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROXANA...
MOVING EAST AT 30 MPH.
THIS STORM WILL BE NEAR BELLCRAFT AROUND 245 PM EDT...SOUTHDOWN
AROUND 250 PM EDT...THORNTON AROUND 255 PM EDT...FISHPOND LAKE AROUND
300 PM EDT...JENKINS AROUND 305 PM EDT.
RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS THROUGH 315
PM.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
RAY
Thunderstorm Wind, Letcher
- When
- July 28, 1:58 PM EST to 2:02 PM EST
- Where
- Letcher County, Isom
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.183, -82.917
Trees and large limbs down along Highway 15 in Isom. A mudslide also occurred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 28 to 31, 20064 deaths · 1 event
- Damaging Winds and Lightning Strike in New York, July 28, 20061 death · 1 injured · 52 kt wind · 5 events
- Heat in Pennsylvania, July 28, 20061 death · 1 event
- Hail and Damaging Winds in Michigan, July 28 to 29, 2006$817,000 · 4 in hail · 41 events
- Flooding and Hail in Massachusetts, July 28, 2006$304,000 · 50 kt wind · 18 events
- Flash Flooding in New York, July 28, 2006$450,000 · 5 events
- Flash Flood in New Mexico, July 28, 2006$240,000 · 1 event
- Hail and Damaging Winds in Georgia, July 28, 2006$205,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, July 28, 2006$148,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, July 28, 20062 injured · $55,000 · 1.75 in hail · 13 events
- Flash Flood in New Mexico, July 28, 2006$80,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 28 to 29, 2006$70,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520311.